Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 45 (7), 834-837

Mini-Review: Toxic Tendinopathy

Affiliations
Review

Mini-Review: Toxic Tendinopathy

Brad Bolon. Toxicol Pathol.

Abstract

Toxic tendinopathy is a rare but reproducible complication in humans, given agents of four drug classes: aromatase inhibitors, fluoroquinolone antibiotics, glucocorticoids (long-term regimens), and statins. Toxic tendinopathy in humans has been linked less consistently to treatment with anabolic steroids, antiretroviral agents (mainly protease inhibitors), metalloproteinase inhibitors (MMPI), and isotretinoin. Classic drug-induced tendinopathies appear as "tendinosis" (i.e., progressive tendon degeneration without inflammation), although cases associated with aromatase inhibitors exhibit mainly tenosynovitis. Any tendon may be affected, but fluoroquinolones, glucocorticoids, and statins most frequently affect large load-bearing tendons in the lower limb, especially the calcaneal ("Achilles") tendon-which ruptures in approximately 30 to 40% of cases. The time to symptom onset ranges from days (fluoroquinolones) to weeks, months, or even years. The pathogenesis is incompletely understood, but proposed mechanisms include apoptosis of tenoblasts and tenocytes, deficient tenocyte function (leading to abnormal extracellular matrix maintenance and repair as well as disrupted intercellular signaling), and structural disintegration (via a combination of increased expression of lytic enzymes, lessened cholesterol content in cell membranes, and neoangiogenesis within highly ordered tendon tissue). Nonclinical safety assessment of therapeutic candidates in these drug classes should incorporate tendon routinely as a protocol-specified tissue for pathology evaluation.

Keywords: review; tendinopathy; tendinosis; tendon; toxic tendinopathy; toxicity.

Similar articles

  • Cephalexin-associated Achilles Tendonitis: Case Report and Review of Drug-induced Tendinopathy
    PR Cohen. Cureus 10 (12), e3783. PMID 30915263. - Case Reports
    Tendon disorders include tenosynovitis or tendonitis, tendinosis, and tendon rupture. Tendinopathy associated with drug administration has been associated with the system …
  • Drug-induced Tendinopathy: From Physiology to Clinical Applications
    T Kirchgesner et al. Joint Bone Spine 81 (6), 485-92. PMID 24962977. - Review
    Drug-induced tendon toxicity is rare but often underestimated. To date, four main drug classes have been incriminated in tendinopathies. Quinolones and long-term glucocor …
  • Drug-Induced Tendon Disorders
    K Knobloch. Adv Exp Med Biol 920, 229-38. PMID 27535265. - Review
    Drug-induced tendon disorders are an often underestimated risk factor. The range from detrimental effects on the tendon include tendinopathy as well as potentially tendon …
  • [Drug Induced Tendon Injury]
    Š Alušík et al. Vnitr Lek 63 (12), 967-971. PMID 29334747.
    Tendon injury belongs to the less known side effects of some drugs, reported until recently only for glucocorticoids and fluoroquinolones. To date, some other classes of …
  • Tendinopathy and Tendon Rupture Associated With Statins
    ME Deren et al. JBJS Rev 4 (5). PMID 27490216.
    Use of statins may be associated with certain tendinopathies and tendon ruptures, especially of the Achilles, quadriceps, and distal biceps tendons. Tendinopathy usually …
See all similar articles

Cited by 2 PubMed Central articles

MeSH terms

Substances

LinkOut - more resources

Feedback